Connecticut, 2022

Damaging Winds in Connecticut, July 14, 2022

July 14, 2022 · NWS BOX · 3 events in 2 counties and zones

A weak cold front triggered isolated severe thunderstorms in eastern Connecticut during the early evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$54,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

A weak cold front triggered isolated severe thunderstorms in eastern Connecticut during the early evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jul 14, 3:07 PM EST, 1 hour 59 minutes earlier.

Area forecast discussion, Jul 14, 3:07 PM EST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
407 PM EDT Thu Jul 14 2022

.SYNOPSIS...
Any showers and thunderstorms come to an end by this evening.
Gorgeous weather arrives later tonight and Friday, lingering into
Saturday, featuring dry weather, low humidity, mild days and cool
nights. Then increasing heat and humidity beginning Sunday and
continuing into most of next week, possibly peaking around Wednesday
or Thursday. Best chance for thunderstorms will be next week, around
Monday and possible again Wed/Thu. Otherwise, mainly dry weather
prevails.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...

345 PM UPDATE...

A few scattered to isolated showers and thunderstorms through 7 PM,
mainly across eastern MA and RI along a sea breeze boundary. SPC
mesoanalysis shows effective bulk shear of around 25-30 kt across
southeastern New England. And with PWATs around 1.5 inches, any
stronger storms could produce localized flooding along with
localized damaging wind gusts. The shower or convection activity
will greatly diminish with the loss of diurnal heating at sunset.

Then a much more comfortable air mass will gradually overspread our
region overnight. A look at SPC mesoanalysis page shows PWATs of 0.5
to 0.75 inches across the Great Lakes. So some of that will come our
way in the next 12 to 24 hours. As high pressure expands from the
west, dew points will dip into the low to mid 50s except low 60s
across Cape Cod and the Islands by early morning tomorrow. Some
patchy fog will be possible across the south coast into Cape and the
Islands overnight tonight. And while there could be some lingering
showers around first half of overnight, most areas will dry out as
the cold front passes the region.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...

Highlights...

* Gorgeous day with plentiful sunshine and comfortable humidity.
  Sea breezes develop near and along the coast by late morning.
* Cool and refreshing night overnight Friday.

High pressure builds in from the Great Lakes, ushering in a much
more refreshing air mass. Light northwest winds develop and even
though Bufkit soundings show mixing up to 800mb, winds aloft are
light so sea breezes will likely develop near and along the coast by
late morning. With 925mb temps +18 to +20C and some downsloping,
highs top out in the mid 80s except for mid 70s to low 80s near and
along the coast. With dew points in the low to mid 50s (some upper
40s readings are possible due to deep mixing), it will feel very
comfortable for outdoor activities with dry weather and plentiful
sunshine.

Then overnight Friday, with the low dew points, light winds and
clear skies, went with the lower MOS guidance for overnight lows.
Expect widespread mid to upper 50s with low to mid 60s near the
coast and urban heat islands. Definitely a good night to open the
windows!

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...

4 PM update...

Highlights

* Dry, low humidity and seasonably warm Saturday

* Increasing heat & humidity beginning Sunday & likely persisting
  into much of next week, possibly peaking Wed/Thu next week

* Not expecting any drought busting rains but highest probability of
  showers/thunderstorms appears to be around Monday and again Wed/Thu

Synoptic Overview...

Both 12z Euro & GFS ensembles agree the main large scale weather
feature this forecast period will be the subtropical ridge centered
around the four corners region of the country. This results in
downstream troughing from the Great Lakes region into New England.
While excessive/record breaking heat will be confined out west, a
piece of this airmass may advect into New England the middle of next
week, with highs in the 90s possible. As for rainfall, this upper
air pattern will not offer any drought busting rains, but each short
wave trough should provide scattered convection, especially around
the Monday time frame and maybe again mid to late next week.

Temperatures...

Seasonable warm Saturday with highs in the 80s, but comfortable
humidity with dew pts in the 50s, except low to mid 60s along the
south coast. 850 mb flow becomes SW per ensembles beginning Sunday
and advecting warmer than normal 850 mb temps along with a more
humid airmass into SNE. Highs Sunday 85-90 (not as hot south coast)
and it will feel warmer as dew pts climb into the 60s, and possibly
70 along the south coast. A piece of that excessive heat out west,
advects eastward and modifies, but 850 mb temp anomalies support 85-
90 Mon/Tue, then possibly into the 90s Wed and Thu.

Rainfall...

WNW flow aloft likely yields below average rainfall this period.
Highest probability of showers/thunderstorms waits until next week,
around Monday and then again Wed/Thu.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Through 00z...High confidence.

Mainly VFR outside of scattered showers and embedded t-storms
developing through 23z. The bulk of the activity will focus
near the I-95 corridor. This may also result in brief/localized
lower cigs/vsbys. The only exception is ACK, which will mainly
see IFR cigs/MVFR vsbys due to low clouds and patchy fog.

Tonight...High confidence.

VFR except for some low clouds and fog patches that may flirt
with Nantucket for a time during the evening. Once winds shift
to the NW expect rapid vsby improvement. Winds become light
from NW.

Friday...High confidence.

VFR. Light NW winds except for localized sea breezes developing
along portions of the immediate coast by early to mid
afternoon.

Friday night...High confidence.

VFR and light W to SW winds.

KBOS...High confidence in TAF.

KBDL...High Confidence in TAF.

Outlook /Saturday through Tuesday/...

Saturday through Saturday Night: VFR.

Sunday: Mainly VFR, with local MVFR possible. Slight chance
SHRA, isolated TSRA.

Sunday Night: Mainly VFR, with areas MVFR possible. Slight
chance SHRA, isolated TSRA.

Monday through Monday Night: Mainly MVFR, with areas VFR
possible. Breezy. Chance SHRA, isolated TSRA.

Tuesday: Mainly VFR, with local MVFR possible. Breezy. Slight
chance SHRA, isolated TSRA.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Today through Friday night...High Confidence. A relatively weak
pressure gradient will keep winds and seas below small craft
advisory thresholds. No marine headlines will be needed through
Friday night.

Outlook /Saturday through Tuesday/...

Saturday through Sunday: Winds less than 25 kt.

Sunday Night: Winds less than 25 kt. Slight chance of rain
showers, isolated thunderstorms.

Monday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of rain showers, isolated thunderstorms.

Monday Night: Winds less than 25 kt. Seas up to 5 ft. Chance of
rain showers, isolated thunderstorms.

Tuesday: Winds less than 25 kt. Seas up to 5 ft. Slight chance
of rain showers, isolated thunderstorms.

&&

.TIDES/COASTAL FLOODING...
We had an 11.9 foot astronomical high tide at Boston very early
this morning and had a half a foot surge bringing the total
water level of 12.4 feet MLLW. It is basically the same
situation overnight with another 11.9 foot astro tide at
Boston. Therefore, we opted to issue a Coastal Flood Advisory
for the eastern MA coast. Very minor coastal flooding and a bit
of splashover is once again expected in the most vulnerable
spots. However, no significant impacts are expected and any
issues will be very minor.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Coastal Flood Advisory from 11 PM this evening to 3 AM EDT
     Friday for MAZ007-015-016-019-022-024.
RI...None.
MARINE...None.

&&

SYNOPSIS...Nocera/Chai
NEAR TERM...Chai
SHORT TERM...Chai
LONG TERM...Nocera
AVIATION...Nocera/Chai
MARINE...Nocera/Chai
TIDES/COASTAL FLOODING...Staff
Hazardous weather outlook, Jul 14, 3:11 PM EST, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
411 PM EDT Thu Jul 14 2022

CTZ002>004-MAZ002>006-008>014-017-018-020-021-023-026-RIZ001>008-
152015-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Western Hampshire MA-Western Hampden MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Northern Bristol MA-
Western Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Dukes MA-Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
411 PM EDT Thu Jul 14 2022

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ007-015-016-019-022-024-152015-
Eastern Essex MA-Suffolk MA-Eastern Norfolk MA-Eastern Plymouth MA-
Barnstable MA-Nantucket MA-
411 PM EDT Thu Jul 14 2022

...COASTAL FLOOD ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 3 AM
EDT FRIDAY...

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts and southeastern Massachusetts.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Coastal Flood Advisory.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-152015-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
411 PM EDT Thu Jul 14 2022

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Jul 14, 12:18 PM EST, 4 hours 48 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
118 PM EDT Thu Jul 14 2022

MAZ005>007-013>021-RIZ001>007-150000-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-
Eastern Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
Including the cities of Framingham, Lowell, Lawrence, Gloucester,
Foxborough, Norwood, Cambridge, Boston, Quincy, Taunton,
Brockton, Plymouth, Fall River, New Bedford, Mattapoisett,
Foster, Smithfield, Providence, Coventry, West Greenwich,
East Greenwich, Warwick, West Warwick, Bristol, Narragansett,
Westerly, and Newport
118 PM EDT Thu Jul 14 2022

...ISOLATED THUNDERSTORMS ACROSS EASTERN MA AND RI THIS
AFTERNOON...

Scattered showers and isolated thunderstorms are expected along a
sea breeze boundary across portions of eastern MA and RI this
afternoon, mainly between 3 to 7 PM. Some of these storms could be
strong to marginally severe, with the main hazard being damaging
wind gusts. In addition, heavy rain and brief very localized
street flooding would also be possible in any strong thunderstorms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed. And remember
to turn around, don't drown!

Chai
Special weather statement, Jul 14, 2:19 PM EST, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
319 PM EDT Thu Jul 14 2022

RIZ003-004-006-142000-
Washington RI-Eastern Kent RI-Western Kent RI-
319 PM EDT Thu Jul 14 2022

...A strong thunderstorm will impact portions of Washington and south
central Kent Counties through 400 PM EDT...

At 319 PM EDT, Doppler radar was tracking a strong thunderstorm near
Richmond, or near South Kingstown, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Minor damage to outdoor objects is possible.

Locations impacted include...
South Kingstown, North Kingstown, Narragansett, East Greenwich,
Hopkinton, Charlestown, Richmond, Exeter and West Greenwich.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.

This storm may intensify and become severe. Stay tuned to your local
media for updates and possible warnings.

&&

LAT...LON 4159 7178 4162 7141 4159 7141 4158 7145
      4151 7141 4147 7142 4147 7143 4146 7142
      4143 7146 4141 7145 4140 7146 4139 7168
TIME...MOT...LOC 1919Z 263DEG 22KT 4149 7160

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Gaucher
Special weather statement, Jul 14, 3:30 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
430 PM EDT Thu Jul 14 2022

MAZ017>020-142115-
Eastern Plymouth MA-Southern Bristol MA-Northern Bristol MA-
Western Plymouth MA-
430 PM EDT Thu Jul 14 2022

...A strong thunderstorm will impact portions of central Plymouth and
central Bristol Counties through 515 PM EDT...

At 430 PM EDT, Doppler radar was tracking a strong thunderstorm over
Berkley, or near Taunton, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Minor damage to outdoor objects is possible.

Locations impacted include...
Fall River, Plymouth, Taunton, Bridgewater, Middleborough, Norton,
Somerset, Pembroke, Duxbury, East Bridgewater, Raynham, Kingston,
Rehoboth, Carver, Lakeville, Hanson, Freetown, Halifax, Dighton and
Berkley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.

&&

LAT...LON 4174 7112 4176 7113 4177 7111 4179 7112
      4177 7112 4177 7114 4191 7122 4207 7078
      4187 7062
TIME...MOT...LOC 2030Z 245DEG 23KT 4186 7109

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Gaucher
Special weather statement, Jul 14, 3:35 PM EST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
435 PM EDT Thu Jul 14 2022

MAZ017-018-020-021-RIZ002-004-005-007-142130-
Southern Bristol MA-Northern Bristol MA-Southern Plymouth MA-
Western Plymouth MA-Bristol RI-Eastern Kent RI-Newport RI-
Southeast Providence RI-
435 PM EDT Thu Jul 14 2022

...A strong thunderstorm will impact portions of southwestern
Plymouth, central Bristol, northern Newport, northeastern Kent,
eastern Providence and Bristol Counties through 530 PM EDT...

At 435 PM EDT, Doppler radar was tracking a strong thunderstorm over
Barrington, or near Warwick, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Minor damage to outdoor objects is possible.

Locations impacted include...
Fall River, Warwick, Taunton, East Providence, Bridgewater, Bristol,
Middleborough, Somerset, Barrington, Swansea, Seekonk, Raynham,
Rehoboth, Warren, Lakeville, Acushnet, Freetown, Dighton, Berkley and
Rochester.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.

&&

LAT...LON 4165 7136 4166 7137 4167 7131 4171 7130
      4172 7134 4167 7138 4175 7144 4175 7136
      4179 7134 4196 7098 4177 7080 4169 7118
      4171 7116 4173 7122 4170 7124 4173 7126
      4168 7124 4165 7134
TIME...MOT...LOC 2035Z 245DEG 23KT 4173 7135

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Gaucher
Special weather statement, Jul 14, 4:26 PM EST, 40 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
526 PM EDT Thu Jul 14 2022

MAZ018-019-021-022-142230-
Eastern Plymouth MA-Southern Plymouth MA-Western Plymouth MA-
Barnstable MA-
526 PM EDT Thu Jul 14 2022

...A strong thunderstorm will impact portions of northwestern
Barnstable and southeastern Plymouth Counties through 630 PM EDT...

At 525 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kingston, or near Plymouth, moving east at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Little to no impact from hail is expected.

Locations impacted include...
Plymouth, Marshfield, Middleborough, Wareham, Bourne, Pembroke,
Duxbury, East Bridgewater, Kingston, Carver, Hanson, Halifax and
Plympton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. For your
safety, go indoors or to your vehicle.

&&

LAT...LON 4177 7072 4203 7091 4210 7066 4208 7064
      4205 7066 4202 7062 4204 7066 4202 7068
      4200 7064 4201 7060 4199 7063 4201 7071
      4197 7067 4198 7065 4195 7065 4195 7058
      4192 7054 4182 7054 4179 7052
TIME...MOT...LOC 2125Z 252DEG 35KT 4196 7070

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Gaucher

The radar

The Boston radar (KBOX), 98 km away, was scanning. The volume nearest the first event began at 22:06 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tolland

When
July 14, 5:06 PM EST to 5:07 PM EST
Where
Tolland County, 1.53 mi NE of Columbia to 0.82 mi SSE of Perkins Corner
Measured
60 kt (69 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
41.714, -72.277

In Columbia, a billboard was blown down on Route 66 East. Trees were downed on Cherry Valley Road, Flanders River Road, Cards Mill Road, and Old Willimantic Road. A tree and wires were down on both Newberry Road and on Devonshire Lane, per the Fire Department. Reports were relayed to NWS via amateur radio operators.

Thunderstorm Wind, Windham

When
July 14, 5:08 PM EST to 5:18 PM EST
Where
Windham County, 0.7 mi WSW of Willimantic to 1.47 mi SSE of Willimantic
Measured
70 kt (81 mph) estimated gust
Property damage
$23,000
Reported by
Law Enforcement
Coordinates
41.717, -72.233

A microburst occurred in Willimantic. The 911 Call Center in Willimantic reported that a chimney fell into a roof on West Main Street at 608 PM EDT (508 PM EST). Police reported that the top of a utility pole was snapped off at the intersection of Pleasant Street and Lebanon Avenue. A tree and wires were down on Pleasant Street. A tree and wires also were down on West Avenue, South Street at Oxbow Drive, and Southridge Drive. Reports were relayed to NWS via amateur radio operators.

Thunderstorm Wind, Windham

When
July 14, 5:28 PM EST
Where
Windham County, 0.97 mi SSW of Windham
Measured
50 kt (58 mph) estimated gust
Property damage
$800
Reported by
Fire Department/Rescue
Coordinates
41.688, -72.179

In Windham, a tree and wires were down on South Windham Road. Report relayed by amateur radio.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Connecticut in 2022Every state in 2022This day in weather historyWarnings in Connecticut, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1034864, 1034871, 1034873.